Shock is one of the most feared complications during and after surgery. This is a situation in which the blood pressure drops to such low levels that the patient’s life or limb is in danger. In most cases it is caused by the underlying condition of the patient such as blood loss, a heart condition or sepsis (blood poisoning). Sometimes medications can also be a cause. One of the side effects of anesthesia is vasodilation which is a relaxing of the blood vessel wall. This can cause a lower blood pressure, but anesthesia providers are familiar with this and are prepared to deal with it.
There are many things that can be done to resolve this problem. If there is blood loss your provider may want to give blood if there are no reasons to prevent this such as religious obligations. If there is sepsis they may use medications and fluid to raise the blood pressure. The actual trauma of surgery will also help raise your blood pressure. On some occasions your provider may want to start an arterial line to better monitor your blood pressure. Your anesthesia provider will discuss this with you.